An eye specialist at the University of Maryland Medical Center says a condition that causes permanent vision loss has been diagnosed in a small group of men who have taken the impotence drug, Viagra. The condition is called ischemic optic neuropathy. Only one of the men diagnosed had other risk factors associated with the disorder.
"For years, we've known that some men who take Viagra will experience temporary color changes in their vision and see things as blue or green," says Howard Pomeranz, M.D., director of neuro-ophthalmology at the University of Maryland Medical Center and assistant professor of ophthalmology and neurology at the University of Maryland School of Medicine. "Ischemic optic neuropathy is a much more serious condition," adds Dr. Pomeranz.
Dr. Pomeranz describes ischemic optic neuropathy as a "stroke of the eye." Blood flow is cut off to the optic nerve, which injures the nerve and results in permanent vision loss. The condition usually occurs in people with diabetes, hypertension, and other vascular disorders.
Over the past year, Dr. Pomeranz and other ophthalmologists have identified five men who experienced permanent vision loss within minutes of taking Viagra, and they are investigating several other reported cases.
While four out of the five men did not have any other risk factors for ischemic optic neuropathy, all of the patients had a low cup to disk ratio, which is a way doctors measure the small circular indentation where the optic nerve connects to the eyeball. The low cup to disk ratio means that the blood vessels and nerves are tightly bundled together into the small space in the back of the eye.
"We know that the Viagra regulates a chemical in the body to constrict the arteries. The constriction may cut off the blood flow to the optic nerve, especially in people with a low cup to disk ratio, where the blood vessels and nerves are tightly bundled," explains Dr. Pomeranz.
The latest research findings were presented in November during the American Academy of Ophthalmology Conference in Dallas, Texas. An early case study of one patient with Viagra-related ischemic optic neuropathy was published in the January 2000 issue of the Archives of Ophthalmology.
Researchers are not sure why Viagra triggers ischemic optic neuropathy, but they believe it may have something to do with the way the drug changes blood flow in the penis and that the drug may cause the same reaction in the optic nerve.
Dr. Pomeranz says that more research is needed, but adds that the risk of experiencing ischemic optic neuropathy after taking Viagra appears to be very small. However, he feels that the possible side effects should not be overlooked.
"Anyone who experiences a vision problem after taking Viagra should not dismiss it as a normal side effect. They should seek treatment to reduce the risk of serious eye damage. Also, anyone with diabetes, high blood pressure or other risk factors for ischemic optic neuropathy may want to check with their doctor before taking Viagra," says Dr. Pomeranz.
For patient inquiries, call 1-800-492-5538 or click here to make an appointment.